Home > General, Resident Mayhem, Uncategorized > Misoprostol for post partum hemmorhage? meh.

Misoprostol for post partum hemmorhage? meh.

Ok – here’s a bit of rant inspired by something on call last night.

A multiparous patient labors for about 8 hours during a pitocin induction and develops a postpartum hemmorhage. Pit, methergine, and eventually hemabate are given with minimal response. The resident decides to place rectal misoprostol, and the uterus gains tone about a minute later. The resident remarks how well the miso worked and how we should us it more in the future.

This drives me crazy.

1) There are no venous channels that run from the rectum to the uterus. People act like they are doing something special by putting it in the rectum or even in the vagina, when in reality they are just using either as a mucous membrane to absorb the drug. The pharmacokinetics of miso are well studied, and it takes at least 1/2 hour to reach high levels of miso in the blood, and therefore in the uterus. There is no way that in one minute a lot of misoprostol got to the uterus. In fact, if one wanted the fastest effect, one should give it to the patient orally, as that causes the fastest rise in blood levels

2) Many studies have shown pitocin to be superior to misoprostol in treating and/or preventing postpartum hemmorhage. Why? Because of the above point – the IV pit gets to the uterus very fast. The miso takes 1/2 hour or more.

3) These thought open up a related irritation, which is the “novel” application of miso by placing it in the uterine cavity to cure uterine atony. The endometrium isn’t even a mucous membrane. Though the pharmacokinetics of this application have not been studied, I don’t think absorption will be so great, especially with all the blood rushing into the uterine cavity (the problem we’re trying to treat).  Blood comes out of the uterus.  It doesn’t go in.

So what happened in this case?

First the patient had atony. Then she got pit, which didn’t work well because pitocin receptors were very downregulated after the long induction. Then she got two effective uterotonics in fairly rapid succession – both of which were effective. Coincidentally, a bunch of misoprostol was placed rectally right around the time the IM methergine and hemabate reached the uterus, which despite its parental nature, still takes at least a few minutes. So residents, keep using that miso if you want, but I think its benefit is in preventing delayed atony 20 minutes later, not in the acute setting.

Of course, miso is great for third world nations where there are no IVs or refrigerators to keep parenteral uterotonics around. Or for causing first and second trimester abortions. Or for ripening the cervix in induction. Or for priming the cervix before a tough EMB. Or for dilating the cervix before a D and E procedure. Its just not that useful for postpartum hemmorhage, IMHO.

A related irritation – people who put patients on powerful antibiotics after they spike a 101.8 fever eight hours in at 400 mcg q6h second trimester miso induction, unruptured.  What makes you think they are infected?  They are unruptured, and happen to be on a powerful prostaglandin that reliably causes fever and chills at high doses.  Please, just reassure the patient and give them some tylenol.  Don’t use NSAIDs to break the fever, as the misoprostol is causing a fever downstream of the cyclooxygenase enzyme the the NSAID is blocking.  Not that the NSAIDs will antagonize the miso (which somebody tried to convince me of once), just that they don’t work that well a miso inspired fever.

What do you think?

Nicholas Fogelson, MD

Academic OB/GYN.com

About these ads
  1. Christopher Robinson, MD
    December 12, 2007 at 2:35 pm | #1

    Nick,
    I guess we can agree to disagree on this. I agree that your logic seems to make a lot of sense. However, I have also seen a number of patients (5-10) that responded well to rectal or buccal mispostol. It is true that the rectum is not a special place for it. It can just as easily work in the mouth. It has been compared to IV pitocin in prophlaxis of postpartum hemorrhage. In that study, there was no difference in the amount of blood loss between the two groups. There was also no difference in the number of patients experiencing a postpartum hemorrhage. I must say that I think it still belongs in our options. Of note, I use 1000mcg rectally but some studies have used lower doses.

    As for oxytocin receptors, they are downregulated by about 4 hours when on pitocin drip. There is good evidence that the downregulation of these receptors is accompanied by an upregulation of prostaglandin receptors. Thus, use of a prostin would make more sense in controlling pp hemorrhage when the patient has been overexposed to pitocin. I published this in AJOG a few years back.

    I hope you and Wendy are doing well and we are all looking forward to seeing you both back in Charleston next year!

  2. Christopher Robinson, MD
    December 12, 2007 at 2:35 pm | #2

    P.S. When is the next podcast? Keep them coming, I really enjoyed the last one on DaVinci.

    Chris

  3. December 12, 2007 at 2:51 pm | #3

    Hmm. 5-10 cases that didn’t already get hemabate or methergine? I use miso all the time before abortion procedures and it takes at least 30 minutes to have an appreciable effect on the cervix and uterus.

    Maybe it works better in the South Chris! PS you are going to cohost this podcast with me next year. At least two episodes a month.

  4. Brad Armstrong
    August 22, 2008 at 2:31 pm | #4

    Hi Nick,

    We use PR misoprostol routinely in the treatment of postpartum haemorhage.

    I completely accept your points ….

    PR administration is the same as giving it via any other mucous membrane – I suppose giving it PR means that nothing is taken orally should the patient deteriorate and require intubation in theatre.

    It takes 30 mins or so to have an effect – syntocinon and ergometrine remain the first line treatment for PPH with misoprostol giving that extra long lasting “crunch” to stop uterine bleeding.

    Love your podcasts – keep them up. I’m encouraging my registrars to download them. Cheers,

    Brad Armstrong

  5. Brad Armstrong
    August 22, 2008 at 2:32 pm | #5

    P.S I am from Brisbane, Australia

  6. Dr. S. Lee
    September 11, 2008 at 8:09 am | #6

    Maybe 8 hours of pitocin caused the hemorrhage. It is meant to be used a maximum of 4 hours at a time. Hemorrhaging is a known side effect of overuse.

  1. No trackbacks yet.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

Follow

Get every new post delivered to your Inbox.

Join 91 other followers

%d bloggers like this: